Finasteride Associated Melasma in a Caucasian Male
April 2014 | Volume 13 | Issue 4 | Case Reports | 484 | Copyright © April 2014
Shannon Famenini BS,a Nima M. Gharavi MD PhD,b and David P. Beynet MDb
aDepartment of Medicine, David Geffen School of Medicine at UCLA, Los Angeles, CA
bDivision of Dermatology, David Geffen School of Medicine at UCLA, Los Angeles, CA
Finasteride’s effects on progesterone may underlie its association
with melasma. Finasteride inhibits the type II isoform of 5α-reductase, which is also partially responsible for the conversion
of progesterone to dihydroprogesterone.16 We proprose that inihibition of 5α-reductase leads to increased levels of progesterone in the skin, which induces the hyperpigmentation observed in melasma.
Finasteride treatment in androgenetic alopecia has also been shown to increase free testosterone levels and decrease dihydrotestosterone (DHT).17,18 DHT exerts an inhibitory effect on P450 aromatase, which carries out the aromatization of testosterone to estrogen.19 Thus, with finasteride treatment, reduced levels of DHT and increased levels of testosterone would be expected, which may result in enhanced activity of P450 aromatase, and enhanced aromatization of testosterone to estradiol. In fact, moderate increase in serum levels of estrone (E1) and estradiol (E2) has been reported in patients on finasteride therapy.
19 Increased conversion of testosterone to estradiol has also been suggested to play a role in the development of gynecomastia